Skip to content
Includes Expert Content
Post-Menstrual Depression: Is this a thing?
avatar
jzs197 posted:
I'm a 22-year-old female who is taking Ortho Tri-Cyclen Lo, and has been on it for about five months. My periods are usually somewhat regular without the birth control, I don't experience any menstrual irregularities otherwise.

I just ended my last period this past Sunday. Normally, I get slight pre-menstrual syndrome before and during my period where I just become slightly more agitated and irritable, nothing serious. However, yesterday and today I have been depressed and crying nonstop over literally nothing. It came about so suddenly and took me by surprise. I have recently been losing weight (I'm just eating less - I went from 122 to 114 in about a month) so I wonder if this is messing with my ovulatory hormones at all.

I was told that my depression could simply be "post-menstrual depression" as opposed to the usual PMS. Is this even a thing? Does this happen? Why might this happen? Advice is appreciated. Thanks so much!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear jzs: The easier question first, OK? Hopefully, when one is using a birth control pill (BCP), there should not be any variation in the usual ovulatory hormones. BCPs suppress ovarian function and provide hormones via the BCP.

In your specific case it sounds like you are in the first week of your new pack--hope I am tracking you correctly. If this is the case then the depressive symptoms onset when you had already returned to the active pills and estrogen/progestin use. Given that this did not occur during the preceding for or five months of use, it would be less common for the return to BCP hormones to have triggered the depression.

There can be other cycles of brain chemistry which are independent of hormone use. It has been established that men also have mood cycles. Your abrupt change in calorie intake MIGHT have a role. Theoretically so can elements such as post-holiday let down, post family holiday stress, or even gloomy weather and lack of day light (eg seasonal affective disorder). The important thing is the duration and severity of the depression. If the symptoms persist for two weeks or more that may meet criteria for "major depression."

I have seen women who do have "PMS mood type symptoms" which arise post-menses. This is not very common. In my clinical experience, this can be a flag for a chronic, low grade depression which is usually manageable, but can worsen without warning.

Bottom line, I would hope that this was an isolated episode. But if the down mood persists, or worsens, please go back to your GYN or clinic for follow up. Depression is actually a woman's health issue as the incidence in women is twice that of men. As many as one in four of us will have a clinical depression at some point in their lives.

Been There,
Jane
 
avatar
maredog replied to Jane Harrison Hohner, RN, RNP's response:
Thank you for posting this! I have these symptoms too, and have never heard of post-menstrual syndrome. I tried finding information, but I wonder why there aren't more articles on it. Any idea?


Helpful Tips

Prenatal Yoga
The best thing about this prenatal yoga program is that there is a model for each trimester. Instructor Shiva Rea demonstrates each of the ... More
Was this Helpful?
4 of 9 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.